Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 367, NWS Morristown, TN

August 22, 2003Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 22, 2003, 8:11 PM EDT for Anderson County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 8:11 PM EDT (00:11 UTC)
Expired
Aug 22, 2003, 9:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 6:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 230011
SVRMRX
TNC001-230100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF ROSEDALE...OR 9 MILES
  SOUTHWEST OF LA FOLLETTE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF NORRIS AROUND 825 PM EDT
  7 MILES EAST OF ROSEDALE AROUND 840 PM EDT
  CLINTON AROUND 900 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.

LAT...LON 3623 8403 3617 8441 3598 8430 3601 8411

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:55 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 22, 6:55 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT FRI AUG 22 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION
655 PM EDT FRI AUG 22 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH FOR NORTHERN CUMBERLAND
PLATEAU AND TENNESSEE VALLEY COUNTIES. WATCH IN EFFECT UNTIL
MIDNIGHT EDT. THUNDERSTORMS INCREASING ACROSS NORTHERN PART OF EAST
TENNESSEE AHEAD OF COLD FRONT AND MCS MOVING ACROSS SOUTHERN
KENTUCKY INTO NORTHERN TENNESSEE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT FRI AUG 22 2003

SHORT TERM...SHOWERS/THUNDERSTORMS HAVE DEVELOP OVER OUR VIRGINIA
COUNTIES THIS AFTERNOON.  MAIN CONCERN WITH THESE STORMS WILL BE
RAIN AMOUNTS DUE TO SLOW MOVEMENT.  EXPECT THE CONVECTION TO SPREAD
OVER THE REMAINDER OF OUR AREA THROUGH THIS EVENING WITH MOST
ACTIVITY CENTERED OVER EASTERN ZONES.  THIS ALL IN RESPONSE TO THE
MOIST...UNSTABLE AIR MASS THAT HAS SET UP IN ADVANCE OF THE COOL
FRONT PROGGED TO TRACK ACROSS THE REGION LATE TONIGHT/EARLY
SATURDAY.  THE FRONT IS MOVING SLOWLY AND WE COULD SEE SOME
LINGERING CONVECTION MAINLY OVER SOUTHERN AND EASTERN ZONES SATURDAY
AFTERNOON.  AS THE FRONT EXITS THE AREA A DRIER...STABLE AND
SLIGHTLY COOLER AIR MASS WILL FILTER IN WITH AN UPPER LEVEL HIGH THE
DOMINATE WEATHER FEATURE FOR THE REST OF THE SHORT TERM.

CHA   71  90  67  90 /  30  30  20   0
TYS   70  88  67  87 /  40  40  10   0
TRI   67  84  65  84 /  70  40  10   0
OQT   70  88  67  87 /  40  30  10   0

MJB.
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
922 AM EDT FRI AUG 22 2003

AREA RADARS FREE OF ANY SHOWERS/STORMS THIS MORNING...ALTHO
CONVECTION IS NOTED OVER SRN OHIO VALLEY JUST SE OF THE COLD FRONT.
MODIFIED BNA AND RNK 12Z SOUNDINGS SHOW ATMOSPHERE WILL BE HIGHLY
UNSTABLE THIS AFTERNOON WITH CAPES OF 2500-3000 J/KG (LIFTED
INDICES NEAR -7 DEGS C)...WITH A VERY HIGH FREEZING LEVEL AND WET
BULB ZERO HEIGHT.  SO...THREAT OF SEVERE IS VERY LOW AND MAIN
CONCERN WILL BE LOCALLY HEAVY RAINS DUE TO WEAK WINDS ALOFT.  STORM
MOTION SHOULD BE A VERY SLOW DRIFT TO THE S OR SE.

FOR UPDATE THIS MORNING...WILL REMOVE MENTION OF PATCHY MORNING FOG.
ALSO...BASED ON YESTERDAYS COVERAGE AND LATEST SHORT RANGE MODELS
THINK THAT POPS FOR NE PLATEAU AND SW VA SHOULD BE NUDGED UPWARD BY
10-15 PERCENT...CLOSER TO SE KY POPS IN THE CURRENT GRIDDED
DATABASE.  PROBABLY NO OTHER CHANGES NEEDED FOR NOW.

TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT FRI AUG 22 2003

TODAY AND TONIGHT...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT
STRETCHING FROM NEAR DETROIT SOUTHWEST TO NEAR SAINT LOUIS.
SATELLITE IMAGES REVEAL A BROKEN LINE OF TSTORMS OCCURRING ALONG THIS
FRONT ACROSS OHIO AND INDIANA. MODELS ARE IN GENERAL AGREEMENT WITH
MOVING THIS FRONT TOWARDS SOUTHWEST VA AND THE NORTHERN PLATEAU BY
00Z THIS EVENING...AND SLOWLY INTO THE FORECAST AREA THEREAFTER
TONIGHT. A STRENGTHENING NORTHWEST UPPER-LEVEL FLOW WILL HELP TO
CREATE A MODERATELY UNSTABLE AIRMASS AHEAD OF THE FRONT...WHICH
SHOULD HELP GENERATE A BROKEN LINE OF TSTORMS ALONG THE FRONT AS IT
MOVES INTO THE FORECAST AREA. WITH THE MODERATELY UNSTABLE AND VERY
MOIST AIRMASS...THINK A FEW TSTORMS WILL BECOME SEVERE WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. IT APPEARS THAT UPPER-LEVEL
DYNAMICS WILL NOT BE PARTICULARLY STRONG WITH THE FRONT...SO WILL NOT
RAISE POPS INTO THE LIKELY CATEGORY ACROSS SOUTHWEST VA AND NORTHEAST
TN FOR TONIGHT.

LATER PERIODS...MAIN FORECAST CHALLENGE IS HOW MUCH PRECIP WILL
LINGER INTO THE THIRD PERIOD. SURFACE COLD FRONT PASSES THROUGH THE
FORECAST AREA SATURDAY MORNING WITH GFS BEING SLIGHTLY FASTER WITH
THIS PROCESS THAN MESOETA. ANTICIPATE ANY LINGERING PRECIP TO EXIT
THE SOUTHERN TIER BY OOZ SUNDAY. THIS IS SUPPORTED BY THE 21Z
SHORT RANGE ENSEMBLES. BENIGN WEATHER ANTICIPATED THROUGH THE
REMAINDER OF THE FORECAST CYCLE AS HEIGHTS RISE IN RESPONSE TO UPPER
RIDGE BUILDING BACK INTO THE REGION AND HIGH PRESSURE DOMINATES AT
THE SURFACE.

PRELIMINARY NUMBERS FOLLOW:
CHA   92  71  90  68 /  30  40  30  20
TYS   90  70  87  64 /  30  50  30  10
TRI   87  67  84  60 /  30  50  30  10
OQT   90  70  88  64 /  30  50  30  10

DMG/LCM
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
840 PM EDT THU AUG 21 2003

RADAR TREND SHOWS THUNDERSTORMS ARE SLOWLY DISSIPATING ACROSS THE
FORECAST AREA. PLAN ON REMOVING SHOWERS AND THUNDERSTORMS FOR THE
REMAINDER OF THE NIGHT. DUE TO MOSTLY CLEAR SKY AND LIGHT WINDS...
PATCHY FOG EXPECTED LATER TONIGHT THROUGH EARLY FRIDAY MORNING.

CURRENT FORECAST LOWS LOOK GOOD. HAVE A GOOD EVENING.

DH
*********************************************************************
Hazardous weather outlook, Aug 22, 5:00 AM EDT, 15 hours 11 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WILL BE IN PLACE ACROSS
THE SOUTHERN APPALACHIAN REGION TODAY...AS A COLD FRONT MOVES INTO
THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BEGIN DEVELOPING THIS AFTERNOON...BECOMING A LITTLE MORE NUMEROUS
TONIGHT WITH THE FRONT. A FEW OF THESE THUNDERSTORMS COULD BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS UP TO 60 MPH AND
LOCALLY HEAVY RAINFALL UP TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Aug 22, 5:05 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    COUNTY WIDE               TN   WIND DAMAGE
08/22/03   CARTER                         SEVERAL TREES DOWN
                                          THROUGHOUT THE
                                          COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Aug 22, 6:50 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    GREENEVILLE               TN   0.75 IN HAIL
08/22/03   GREENE                         REPORTED BY GREENE COUNTY
                                          911.
Local storm report, Aug 22, 7:25 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    BYBEE                     TN   0.75 IN HAIL
08/22/03   COCKE                          BETWEEN BYBEE AND
                                          NEWPORT.  REPORTED BY
                                          COUNTY 911 CENTER.
Local storm report, Aug 22, 7:34 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DEER LODGE                TN   1.00 IN HAIL
08/22/03   MORGAN                         NEAR DEER LODGE.REPORTED
                                          BY MORGAN COUNTY 911.

0710 PM    DEER LODGE                TN   WIND DAMAGE
08/22/03   MORGAN                         A FEW TREES DOWN NEAR
                                          DEER LODGE.  REPORTED BY
                                          MORGAN COUNTY 911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:13 PM EDTSevere Thunderstorm WarningMRXMorgan47 min
Aug 22, 8:51 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane54 min
Aug 22, 9:16 PM EDTSevere Thunderstorm WarningMRXBledsoe44 min
Aug 22, 9:37 PM EDTSevere Thunderstorm WarningMRXSequatchie53 min
Aug 22, 9:46 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea59 min
Aug 22, 10:45 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Aug 22, 11:09 PM EDTSevere Thunderstorm WarningMRXBradley51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.